Posted by: christopher

Comment(11)

Although dog arthritis supplements can improve your dog’s mobility, they can cause diarrhea and/or vomiting, or a sudden onset of scratching. These side effects are often a result of an allergy, which means that something in the supplement may be setting the allergic reaction off.

Allergic reactions only happen when dogs are repeatedly exposed to an allergen (or antigen). And in dog supplements, these are usually the natural ingredients, such as:

  • Animal protein from beef, chicken, or pork. In oral preparations, liver is often used to make tablets more palatable to dogs.
  • Natural flavorings
  • Shellfish

What dog owners should realize is that their pets must be exposed to these ingredients before their immune system can develop an allergic reaction. Your dog can’t be allergic to something it has never had before!

So if your dog has suddenly started itching on your new dog arthritis supplement or has developed vomiting and diarrhea, you need to find dog joint supplements with components that your dog has never been exposed to.

Now, this may sound simple. However it can be a tricky process of trial and error. Here is a method you can use:

  • Start by feeding your pet with food that does not seem to cause any allergic reactions. For most people, this will be their normal dog food.
  • Administer Adequan or Cartrophen for 4 weeks.  Normally, these medications do not cause any stomach problems or skin allergies. See my article on these drugs.
  • You can then administer a dog arthritis supplement. Below are supplements you might want to try. Remember this is trial and error but start as follows:
    • Dasuquin. The supplement is the gold standard so I am always going to suggest you try it first; however, it contains shellfish and beef so some dogs will be allergic to it.
    • Synovi G3 low allergen granules. This is made from a “novel marine protein”. Unfortunately, the product is hard to find.
    • Deva Vegan Glucosamine with MSM and CMO. This has components come from vegetable sources so is less likely to cause an allergic reaction than animal protein sources.
    • Omega-3 Supplements. The best kinds are the ones made from fish oil such as Welactin – they are generally safe for dogs. These supplements can also be taken in conjunction with glucosamine products. Flax seed can also be a good source vegetable Omega-3 but read my article on flax seed before you start.
  • Administer the dog arthritis supplements for 2 weeks making sure no other part of the diet is changed. If your dog starts to scratch or gets diarrhea, then your dog may be allergic to the supplement. Discontinue administering the supplement, return to the normal diet, and wait for the symptoms to go away. After this, you can start the process again with a new supplement until you find one that is well tolerated.

As a vet and dog owner, I know that the process can be long and tedious. Nonetheless, the relief dog owners will feel after finding a dog joint supplement that does not cause any allergic reactions in their dogs makes it all worthwhile.

What did you think of this post? Have your say in the comments box below or get involved in our Facebook community!

Tags: , , , , , , , , , , , , , , , , , , , ,

Want to keep your dog pain free?

Join up to our free members area!

The members area has a LOT of information to make sure your dog's arthritis treatment is the best it can be.

  • MP3's and videos
  • Cutting edge PDFs
  • Exclusive email bonuses
  • Our dog arthritis forum community

Comments (11)

  1. Posted by: Lyn March 22, 2013, 9:01 AM

    Our dog has been scratching so bad her one eye is now swollen and we are heading to vet this afternoon. Problem: she has always had seasonal allergies and takes allergy pills regularly. How long should I take her off the dasuquin before I know the cause. She is mending from a torn carpal tendon and we really need this supplement. Help!

    Reply
    1. Posted by: christopher March 22, 2013, 9:24 PM

      Hello Lyn, so you are wondering if Dasuquin is the cause? Or you are worried that Dasuquin is masking the cause?

      Dasuquin should not mask the signs of allergies. To find out if it is contributing to the allergies, you would need to have her off the drug for 3 weeks or so, then trial it back on for about 2 weeks, with NO OTHER changes in diet or drugs that might confuse the picture. Your vet can guide you on this.

      There are vegetarian versions of the arthritis supplements that might help. Dasuquin is shellfish I am pretty sure.

      Does that make sense?

      Dr. Chris

      Reply
    2. Posted by: Immuneiq July 13, 2013, 4:10 AM

      Hi Lyn I read your post “: Our dog has been scratching so bad her one eye is now swollen and we are heading to vet this afternoon. Problem: she has always had seasonal allergies and takes allergy pills regularly. How long should I take her off the dasuquin before I know the cause. She is mending from a torn carpal tendon and we really need this supplement. Help!”

      May I ask Are you still struggling with this issue? If so, I can reply to you here or faster via email if you still need help, at answers@immuneiq(com) – Cynthia

      Reply
      1. Posted by: christopher July 19, 2013, 6:38 AM

        Six weeks off dasuquin should let you know If it is a problem with the skin..

        Reply
  2. Posted by: Kelly Carpenter March 1, 2013, 8:23 AM

    My dog apparently has a shrimp allergy (gets itchy skin leading to infections) and also has hip dysplasia. I called the Nutramax people (makers of cosequin and dausaquin) and they said that since their product is made from chitin (shells) only and not the actual shellfish protein, that it should not cause an allergic reaction. What has been your experience? I tried giving my dog human grade vegetarian glucosamine capsules (made from corn, with MSM) but his limping got worse and am trying to find something that will work.

    Reply
    1. Posted by: christopher March 4, 2013, 12:01 PM

      Kelly, that is a good question :) was your dog’s skin any better when he was off the cosequin? that will give you an idea if it is affecting things or not.

      Dr. Chris

      Reply
  3. Posted by: sam November 7, 2012, 12:27 PM

    Could any of the suppliments cause urinarty leakage?? what about dasuquin??

    Reply
    1. Posted by: christopher November 9, 2012, 8:14 AM

      No Sam, I don’t think so. What is the problem with your dog?

      Reply
  4. Posted by: Pauls Dog Supplements March 4, 2011, 8:15 PM

    Thank you for the post, this is very good information to have on hand. Especially with older dogs. Have a great day.

    Paul

    Reply

Add a Comment

DogArthritisBlog.info - The Authority Site for Dog Arthritis - Veterinary Knowledge & Care

Copyright 2011 DogArthritisBlog.info. All right reserverd. Development: GraphicEdit
Compensation Disclosure: Products featured in this blog are chosen for their benefits. The site owner may receive compensation for some of the products on this site. Information on this site is provided for informational purposes only. It is not meant to substitue for any medical advice provided by your veterinarian. You should not use the information contained on this site for diagnosing or treating a health problem or disease, or prescribing any medication. If you suspect that your pet ha a medical problem, contact your veterinarian.